Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Flagstaff, AZ

May 16, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 16, 2018, 3:14 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 17, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2018, 3:14 AM MST (10:14 UTC)
In effect from
May 17, 2018, 11:00 AM MST
Expired
May 17, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3577 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS85 KFGZ 161014
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
314 AM MST Wed May 16 2018

AZZ107-112>117-140-170200-
/O.NEW.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/
Coconino Plateau (Fire Weather Zone 107)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
314 AM MST Wed May 16 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHERN COCONINO,
SOUTHERN NAVAJO, AND SOUTHERN APACHE COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 7 PM MST Thursday.

* AFFECTED AREA...Southern Coconino, southern Navajo, and southern
  Apache Counties.

* WINDS...Southwest 15 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...5 to 12 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
3 follow-up statements
965 
WWUS85 KFGZ 170151
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
651 PM MST Wed May 16 2018

AZZ107-112>117-140-180200-
/O.CON.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/
Coconino Plateau (Fire Weather Zone 107)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
651 PM MST Wed May 16 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
THURSDAY FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN
APACHE COUNTIES...

* AFFECTED AREA...Southern Coconino, southern Navajo, and 
  southern Apache Counties.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
770 
WWUS85 KFGZ 170929
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
229 AM MST Thu May 17 2018

AZZ107-112>117-140-180200-
/O.CON.KFGZ.FW.W.0016.180517T1800Z-180518T0200Z/
Coconino Plateau (Fire Weather Zone 107)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
229 AM MST Thu May 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR SOUTHERN COCONINO, SOUTHERN NAVAJO, AND
SOUTHERN APACHE COUNTIES...

* AFFECTED AREA...Southern Coconino, southern Navajo, and 
  southern Apache Counties.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...5 to 12 percent.

* IMPACTS...Any fires that develop will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
422 
WWUS85 KFGZ 180156
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
656 PM MST Thu May 17 2018

AZZ107-112>117-140-180300-
/O.EXP.KFGZ.FW.W.0016.000000T0000Z-180518T0200Z/
Coconino Plateau (Fire Weather Zone 107)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-Western Mogollon Rim (Fire Weather Zone 115)-
Eastern Mogollon Rim (Fire Weather Zone 116)-
White Mountains (Fire Weather Zone 117)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
656 PM MST Thu May 17 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
SOUTHERN COCONINO, SOUTHERN NAVAJO, AND SOUTHERN APACHE
COUNTIES...

Winds are diminishing although the relative humidity remains very
dry. The Red Flag Warning will be allowed to expire at 7 PM due 
to Red Flag conditions are no longer occurring.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 15, 9:23 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, May 15, 9:23 PM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
923 PM MST Tue May 15 2018

.SYNOPSIS...A low pressure system will linger near the West Coast
through Friday. Expect dry conditions and breezy southwest winds
during the afternoons, especially on Thursday. High temperatures
will be near or just above seasonal averages.

&&

.UPDATE...Skies are clear across northern Arizona this evening
with light winds. Temperatures were about the same as last night
south of the Mogollon Rim with up to was 8 degrees of warming
along and north of the Rim. The current forecast has this trend
covered well.

&&

.PREV DISCUSSION /302 PM MST/...Sunny skies with near normal
afternoon temperatures are being observed this afternoon across
the region. Typical springtime winds persist this afternoon, in
the 10-20 mph range, with higher gusts to 35 mph or so for
southern Apache and Navajo counties.

The next low pressure system will move into central California on
Wednesday, then eastward through Nevada and Utah for Thursday and
Friday. For northern Arizona, the main impact will be increasing
southwest winds, with the breeziest day expected on Thursday as
the low is approaching the area. Speeds of 15 to 20 mph with gusts
in the 25 to 35 mph range are in our latest forecasts, with near-
critical fire weather. Winds will shift from the west Friday with
decreasing speeds and temperatures a couple degrees cooler as the
low moves by to the north.

Saturday and Sunday - weak troughing forecast over the area with
temperatures near or slightly above normal. Generally light winds
expected. Model forecasts from this morning indicate enough
boundary layer moisture north of Flagstaff for some afternoon
cloud buildups and a low chance of a high-based shower or
thunderstorm mainly on Saturday.

Monday and Tuesday - yet another low pressure system is forecast
to develop near the west coast with the usual model variability
in exact location. Warm conditions will continue, but we could
see another period of increased southwest winds.

&&

.AVIATION...For the 06Z package...VFR conditions will persist
through the next 24 hours. Winds light and variable over night
becoming southwest at 10-20 kts with 25 kt gusts 17Z-02Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry weather, near normal temperatures, and typical
afternoon spring southwesterly breezes are expected through
Wednesday. Drier and windier conditions are expected on Thursday
with near critical fire weather conditions Thursday afternoon.

Friday through Sunday...Dry and slightly cooler weather will begin
on Friday. Winds will decrease Friday and Saturday with typical
afternoon breezes.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...DB
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.